Pseudoaneurysm and Intracardiac Fistula Caused by an Infected Paclitaxel-Eluting Coronary Stent
A 54-year-old man with end-stage renal disease presented with chest pain. Five months before presentation the patient had a right-foot cellulitis that was treated with amoxicillin clavulanate. Two weeks later, the patient suffered an inferior wall ST-elevation myocardial infarction that required immediate percutaneous coronary intervention with paclitaxel-eluting stents (Taxus, Boston Scientific, Natick, Mass) in the proximal and mid-right coronary artery (RCA). Over the next 4 months, the patient had recurrent fevers and grew Staphylococcus aureus on repeat blood cultures. The source of infection was attributed to recurrent infected dialysis catheters. The patient had 3 catheter replacements and was treated with intravenous vancomycin and oral rifampin. On examination, the patient had a continuous murmur along the right sternal border and an elevated troponin I level of 2.45 ng/mL (normal range: 0.00 to 0.09 ng/mL).
Coronary angiography revealed an occluded proximal RCA stent (asterisks in Figure 1, and Movie I, online-only Data Supplement), a large pseudoaneurysm off the stent (arrowhead in Figure 1), and a fistula into the right atrium (RA) (arrow in Figure 1). A 64-slice multidetector computed tomographic angiogram (GE Healthcare, Chalfont St. Giles, United Kingdom) confirmed both the pseudoaneurysm (arrowhead in Figures 2 and 3⇓) and fistula into the RA (arrow in Figures 2 and 3⇓). Transesophageal echocardiogram (Siemens, Malvern, Pa) identified serpiginous echodensities (arrowhead in Figure 4A, and Movie II, online-only Data Supplement) along the RA wall consistent with vegetation and a fistula inflow from the RCA (arrow in Figure 4B, and Movie III, online-only Data Supplement).
The patient underwent a resection of the RCA stents and pseudoaneurysm, evacuation of the RA vegetation, and coronary bypass to the distal RCA with a saphenous vein graft. Microscopic specimen from the RA revealed tissue necrosis with a predominance of neutrophils consistent with an abscess (Figure 5). The patient received intravenous nafcillin and oral rifampin for an additional 6 weeks after surgery. The patient is doing well 6 months after the operation.
To date, there have been only 4 other reported cases of drug-eluting coronary stent infections.1–4 In all cases S. aureus bacteremia was responsible for causing mycotic stent complications. Although mycotic aneurysms, pseudoaneurysms, and abscesses have been previously reported in both bare-metal and drug-eluting stent infections, this is the first reported case of an infected coronary stent that developed an intracardiac fistula. The mechanism of drug-eluting stent infection is not well understood. Potential causes for drug-eluting stent infections include impairment of local immunosuppression and endothelialization caused by the paclitaxel or sirolimus released from the stent and/or bacteremia at the time of catheterization.1–4 In fact, Ramsdale et al reported that up to 17.7% of patients who underwent complex percutaneous coronary interventions had detectable bacteremia.5 Further investigation is warranted to determine whether drug-eluting stents have a higher propensity for contamination versus bare-metal stents and whether prophylactic antibiotics should be administered for drug-eluting coronary stent implementation, particularly in complicated percutaneous coronary interventions.
The online-only Data Supplement, which contains a movie, can be found at http://circ.ahajournals.org/cgi/content/full/116/14/e364/DC1.